Nebraska, 2009Hail in Nebraska, May 5, 2009
May 5, 2009 · NWS OAX · 1 event in 1 county or zone
Modestly unstable air that was in place over eastern Nebraska during the afternoon and evening of May 5th helped fuel thunderstorm development from central into northeast Nebraska. Also aiding thunderstorm development was a weak upper level disturbance that moved across the northern plains which pushed a weak surface trough into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Modestly unstable air that was in place over eastern Nebraska during the afternoon and evening of May 5th helped fuel thunderstorm development from central into northeast Nebraska. Also aiding thunderstorm development was a weak upper level disturbance that moved across the northern plains which pushed a weak surface trough into the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 5, 1:48 PM CST, 5 hours 34 minutes earlier.
Area forecast discussion, May 5, 1:48 PM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
248 PM CDT TUE MAY 5 2009
.DISCUSSION...
ACTIVE ZONAL FLOW CONTINUES ACROSS THE CONUS. SUBJECTIVE 12Z UPPER
AIR ANALYSIS INDICATES MAINLY ZONAL FLOW...WITH AN UPPER LOW OFF
BC...ANOTHER DEEPER WAVE FROM NRN MN/NERN ND THROUGH WRN IA...AND
UPPER RIDGE MOVING THROUGH THE ERN GT LAKES. A WEAKER SHORTWAVE WAS
NOTED FROM WRN NEB THROUGH ERN NM...WITH SHORTWAVE RIDGE FROM CTRL
NEB THROUGH CTRL TX. STRONGEST UPPER-LEVEL JET CORE EXTENDED FROM
THE PAC INTO NRN CA/NV. AN 850MB FRONT EXTENDED FROM SRN SASK
THROUGH CTRL DAKOTAS/WRN NEB TOWARD SECONDARY 850MB LOW DEVELOPING
IN THE ROCKIES. MOISTURE REMAINS CONFINED TO THE SRN PLAINS/SERN
STATES...WITH A 700MB CAP NOTED ACROSS SRN/CTRL TX WITH TEMPS 10-13C.
FORECAST REMAINS ACTIVE WITH ZONAL FLOW CONTINUING TO PUSH ACROSS
THE CONUS...WITH FREQUENT LOW-AMPLITUDE WAVES BUT ANY BUCKLING OF
THE FLOW FAR INTO THE LONG-TERM. TIMING OF INDIVIDUAL WAVES IN THE
PATTERN REMAINS TRICKY...AND FORECAST HAS LOW CONFIDENCE/HIGH BUST
POTENTIAL. SHRA/TSRA LOOK LIKELY THIS EVNG/TONIGHT...WITH COVERAGE
THE MAIN QUESTION. SOME ELEVATED INSTABILITY IS PROGGED /UP TO
AROUND 500-1000 J/KG...BUT LOW-LEVEL MOISTURE DOES REMAIN A
CONCERN...AND CONVECTION SHOULD REMAIN BELOW SEVERE LIMITS. AFTER
THAT CONVECTION MOVES THROUGH...SHOULD SEE A BREAK TMRW IN PRECIP.
SHOULD SEE SOME 850MB WARM AIR ADVECTION BEFORE MID-LEVEL FRONT
MOVES THROUGH IN THE AFTN...THOUGH REMNANT CLOUDS MAY TEMPER
HEATING...AND HAVE KEPT TEMPS JUST BELOW GUIDANCE. NEXT WAVE IS
PROGGED TO MOVE THROUGH THE NRN PLAINS ON WED NT/THURS...DRAGGING A
WEAK WIND SHIFT/COLD FRONT THROUGH THE CTRL PLAINS AND PROVIDING A
FOCUS FOR PRECIP. KEPT CHC POPS THROUGH 00Z FRI WITH FAIRLY ROBUST
SIGNAL AMONG ALL MODEL SOLUTIONS FOR PRECIP...THOUGH IT DOES APPEAR
THAT MOST OF THE INSTABILITY WILL BE PUSHED SWD AS THE BOUNDARY
PASSES THROUGH. AGAIN...SHOULD SEE A BREAK IN PRECIP FOR MOST OF
THE AREA THURS NT/FRI...THOUGH MODELS HAVE SOME DISCREPANCY ON WHERE
BOUNDARY HANGS UP /AND THEREFORE POTENTIAL FOR PRECIP IN SRN CWA/ AS
WELL AS POTENTIAL WAVE MOVING THROUGH THE DAKOTAS AND CLIPPING THE
NRN CWA WITH PRECIP. HAVE DROPPED MAX TEMPS FRI/SAT IN WAKE OF COLD
FRONT...BUT KEPT PRECIP CHCS LOW OR NIL. PROGS ARE CONSISTENT FOR A
SFC HIGH/MID-LEVEL RIDGE TO SLIDE THROUGH AROUND SAT...AND THAT
STILL LOOKS LIKE THE BEST CHC FOR A QUIET WEATHER DAY.
WARM AIR ADVECTION PICKS BACK UP ON SUN AS ANOTHER WAVE MOVES INTO
THE CTRL US...WITH SOMEWHAT STRONG SFC LOW PROGGED TO DEVELOP IN THE
LEE OF THE ROCKIES. MODELS HAVE BEEN RATHER AGGRESSIVE FOR SEVERAL
RUNS IN BREAKING OUT PRECIP IN THE WAA/ISENTROPIC LIFT AHEAD OF THAT
SYSTEM...AND HAVE ADDED CHC POPS TO PART OF THE CWA ON SUN.
UNCERTAINTY INCREASES FROM THE LATE WEEKEND AND BEYOND AS MODELS
DIFFER IN TIMING AND DEPTH OF A POTENTIAL WRN UPPER
TROUGH/LOW...THUS HAVE PLAYED SAFE FOR NOW WITH NO PRECIP IN DAY
7.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK.
EXPECT VFR CONDITIONS TO PREVAIL AT ALL THREE TAF SITES THROUGH THE
EVENING HOURS. SCATTERED SHRA AND TSRA WILL BE POSSIBLE...BUT DID NOT
MENTION TSRA AT THIS TIME. SOUTH OR SOUTHWEST WINDS WILL BE SHIFTING
TO THE NORTHWEST AS A COLD FRONT MOVES THROUGH WEDNESDAY. THERE
DOES APPEAR TO BE SOME POTENTIAL FOR FOG AND POSSIBLY STRATUS LATE
TONIGHT INTO WEDNESDAY MORNING. TRAJECTORIES WOULD BRING THE LOW
CLOUDS CURRENTLY IN OK AND KS NORTHWARD INTO OUR AREA. THE NEXT
SHIFT WILL HAVE TO MONITOR THAT. I INCLUDED A SCATTERED
LAYER...BUT IT COULD BECOME A CEILING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
MAYES/MILLER
Hazardous weather outlook, May 5, 3:50 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
450 PM CDT TUE MAY 5 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
450 PM CDT TUE MAY 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK
AREA...PRIMARILY THIS EVENING. SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.
FOBERT
Hail, Cuming
- When
- May 5, 7:22 PM CST to 7:24 PM CST
- Where
- Cuming County, Wisner to 1.96 mi E of Wisner
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.980, -96.930
Hail up to ping pong ball size was reported in and around the Wisner area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, May 5 to 20, 200960 injured · $34 million · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 5 to 7, 20093 injured · $7.3 million · EF1 · 60 events
- Tornadoes and Flash Flooding in North Carolina, May 5, 20091 injured · $1.9 million · EF2 · 21 events
- Tornadoes and Flash Flooding in Mississippi, May 5 to 6, 20092 injured · $2.1 million · EF1 · 66 events
- Heavy Rain in California, May 5, 20091 death · 1 injured · $50,000 · 1 event
- Tornado and Flash Flooding in Mississippi, May 5 to 6, 2009$640,000 · EF1 · 31 events
- Wildfire in Arizona, May 5 to 7, 20091 injured · $560,000 · 1 event
- Flooding in Kentucky, May 5 to 26, 2009$100,000 · 5 events
- Hail in Texas, May 5, 2009$40,000 · 4 in hail · 10 events
- Flash Flood and Flood in North Carolina, May 5, 2009$50,000 · 50 kt wind · 3 events
- Hail and Lightning Strike in South Carolina, May 5, 2009$50,000 · 1.75 in hail · 3 events
- Flash Flood and Damaging Wind in Florida, May 5, 2009$35,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157430.